Belfast Telegraph

UK Website Of The Year

Cork party-goers hospitalised after suspected consumption of 'designer drug' 2CB

Published 19/01/2016

Cork University Hospital
Cork University Hospital

Six people have been hospitalised in Cork following the ingestion of a designer drug.

One person is believed to be in a critical condition after taking the drug 2CB.

It is understood that more are being treated after gardai were called to a house party on the southside of the city in the early hours of this morning.

It is understood the officers found a number of people unconscious in a house and another man lying on the road.

In a statement today, the HSE said: “The HSE can confirm that the emergency services in Cork were called to a house party on the south side of the city in the early hours of Tuesday morning.”

“A number of young people were admitted to Cork University Hospital following the ingestion of a psychoactive substance.”

“Details in relation to the substance consumed are not yet available but it is thought to have been one of the new psychoactive substances similar to those products previously sold in ‘Head-shops’.”

2CB is known as an ecstasy substitute.

The drug has been described as “a scary party drug” on one respected website, but it's prevalence in Ireland is unclear.

It is said to be a long-lasting and potent drug "with powerful psychedelic effects which begin to take effect a few hours after it has been taken".

The effects of the drug can last for 10 to 20 hours.

In their statement today, the HSE said: “These drugs can be sold in tablet powder or liquid form and are consumed at parties or clubs for their stimulant, mood altering and in some cases, aphrodisiac effect. However, it is generally reported that these drugs can have serious side effects both from a psychological and physical viewpoint. Such side effects include paranoia, hallucinations (both auditory and visual), gastrointestinal effects and kidney problems.”

 “Young people are advised that there is no quality control on these drugs. There are problems with purity and contaminants, and there is no way of checking that what is purchased or consumed is the intended substance.”

“Given the serious side-effects experienced by the young people in Cork, the HSE Addiction services are issuing a warning about possible contaminated ‘party pills’ and advise people to not consume any unknown substances that they are offered at this time,” the statement added.

According to the website HealthStreet, users can experience a dramatic change in consciousness with auditory and visual hallucinations.

They can suffer confusion and scrambled thoughts as well as distorted sense of time.

Doctors who have treated people who took the drug have reported it causing the body to rapidly overheat.

Combined with an increased heart rate this overheating can also led to a rise in blood pressure.

Wayne O'Connor and Eilish O'Regan, Irish Independent

Irish Independent

Read More

From Belfast Telegraph